Charting BBT while on the pill...

iVillage Member
Registered: 08-18-2010
Charting BBT while on the pill...
6
Thu, 08-26-2010 - 1:51pm

Hello,
Just a quick introduction: My name is Charlotte and I'm not actually TTC. I'm getting married in April and after that, at some point (hopefully not too far off) we will start TTC. I have just switched onto the pill after being on the contraceptive implant because it was making my body do strange things (irregular bleeding being a big reason). Now I'm on the pill my cycle seems back to normal and I believe I'm ovulating normally again. The thing is I want to check (because I'm neurotic about being fertile).

If I started charting my BBT would it be affected by the pill? I just want to see if my phases are the right length and see if I am in fact ovulating as regularly as I seem to be from my other symptoms. I haven't been able to find much information on this online as typing in 'BBT charting on the pill' doesn't really seem to be a popular thing to do :) I wonder why.

Many thanks for your help,
Charlotte

http://dwdf.daisypath.com/MtW6p1.png
iVillage Member
Registered: 08-13-2005
Fri, 08-27-2010 - 12:41am

Charlotte,

The pill prevents ovulation by simulating hromonally that you are already pregnant. If you were to begin charting now, you would see a flat line, that would be a bit higher than your normal BBT, just like your temp would be if you were pregnant. You would not see the rise that a woman who ovulates would. So charting does not work while you are on hormonal birth control. It is your body's natural hormones that affect ovulation that also affect BBT. So as long as you are taking hormonal birth control of any kind (pill, implant, hormone IUD, injections, etc.) your temps will not reflect any ovulation.

The only exception to this that I can think of would be if you were to miss your BCP and you ovulated because of that. Then there might me a change in temps. (Though becauce BCP temps are usually higher than normal, non BCP pre-O BBTs, I am not 100% sure what this would show in temp readings. BCP simulates PG, which is higher temps than post-o., so your temps are already high when you are on BCP).

But the rise in a normal BBT shows that ovulation has already occured. So if you are trying to avoid PG, this will not help you much. In order to avoid PG, you need to predict O based on your body's other signs, like mucous, cervical position, and degree of cervical os dilation, and avoid intercourse/use an alternative method of birth control in the week or so before O and the first few days after. The BBT rise only tells you O has occured and that you are "safe" a few days after that.

Just FYI, when you stop hormonal birth control, it may take your body a few cycles to begin ovulating. That is to say you may have a few anovulatory cycles, in which you will have a period but no ovulation, while your body figures out what to do. This does not happen to everyone, but it does to some. When I stopped, it took me a whole year (8 anovulatory cycles) before I finally began ovulating.

Avatar for cl_susanmercy
iVillage Member
Registered: 03-19-2003
Fri, 08-27-2010 - 1:57pm

Hi Charlotte.

Fall,Snowman
iVillage Member
Registered: 08-18-2010
Fri, 08-27-2010 - 3:38pm

Thank you both for your responses. I had a feeling it would be a pointless activity. I suppose I was just surprised this month. The contraceptive implant did so many strange things to my body that I never had a normal cycle. (Sorry TMI coming up :/ ) I bled pretty much constantly on the implant and that's why I made the change. Now on the pill I noticed that for the last three days I've had quite a lot of EWCM and quite sore breasts, which I used to get when I wasn't on any form of contraception around the middle of my cycle. I guess my body thinks it's having a normal cycle and ovulating, but the pill has made it too hostile for ovulation/conception to happen.

Thanks for your help :) I'll be back here in a few years when I am TTC.

Daisypath Wedding tickers
http://dwdf.daisypath.com/MtW6p1.png
iVillage Member
Registered: 01-10-2006
Fri, 07-22-2011 - 9:53am
http://bunnykidblog.blogspot.com
iVillage Member
Registered: 01-10-2006
Fri, 07-22-2011 - 9:56am

I just started charting while on Nuvaring. I take medication that affects birth control(minocycline when acne flares up), so I want to see if I can see any changes on a chart. I also like that I'm learning so much about this method and my body. It's a little overwhelming, so knowing I'm just doing it out of curiosity makes it fun. When I do start ttc, I can go right into charting and see how my body adjusts off the hormones. My temperatures have been high, but not a straight line. There have been some dips which I'm trying to see if they correlate with the days I use minocycline. I also use opks, which have all been negative, and fertility friend says it looks like I haven't ovulated. Cervical mucus stays about the same, except I'm noticing that as I come closer to AF, it's changing a bit. I want to switch to Ortho Tri Cyclen, which mimics the body's natural hormonal changes throughout the month, so it will be interesting to see how my chart changes. I think it's a great way to get in tune with your body and understand what's going on.

http://www.fertilityfriend.com/home/362d91

http://bunnykidblog.blogspot.com
Avatar for vegiemama
Community Leader
Registered: 01-06-2000
Fri, 07-22-2011 - 9:16pm

Charting is definitely a good way to get to know your body!


Sue
Homeschooling mom to DD15 & DS11

CL of Homeschooling, Signature Showcase, Ectopic Loss, and Fertility Charting